Gransnet forums

Menopause

Would starting HRT again help my aches, pains and exhaustion

(18 Posts)
Nanadott Sun 18-Sep-22 15:35:48

I started HRT (tablet form ) 4 years after my periods stop My symptoms were really debilitating and were stopping me functioning normally. They worked within a few weeks but after a few really bad headaches my doctor told me to stop taking them. Then a year later i started on patches but they only seemed to take the edge off my symptoms but did help a little. Then the dreaded shortage’s started and where I live it was like trying to get a hold of hens teeth so I just stopped taking them. Now my aches and pains are affecting my quality of life so I’m seriously thinking of going back on patches if my doctor will prescribe them.
Do any of you lovely gran netters have any advice for a very tiered, achy 61 year old who wants her energy back.
Thanks for reading

Barmeyoldbat Mon 19-Sep-22 20:33:11

I would suggest that you go back to your Dr but get him to do a full lot of blood tests to check out other conditions. I stopped taking HRT after a few years and my symptoms turned out to be an autoimmune disease, so get it checked and don’t go with a close mind. Good luck

Nanadott Mon 19-Sep-22 21:24:54

Thank you for your reply. I’ve had my suspicions about an autoimmune disease, my daughter has psoriatic arthritis and she has the same aches and pains and exhaustion.
I hope you don’t mind me asking, Are you getting treatment now for your autoimmune disease and do you feel better.
I hopefully can get an appointment soon and get to the bottom of this because it’s getting me down now.
Thanks again

Barmeyoldbat Tue 20-Sep-22 07:58:05

I have pbc, primary biliary cirrhosis,, it’s where my body has produced antibodies against my bile duct. This has led to bile dripping onto my liver and so giving me cirrhosis . The only treatment is a liver transplant but I do take a medication which coats my liver and so limits the damage. I have had it for 30 years or more and yes I get aches and pains which tend to come in flare up and mostly at night, also itching but that’s not so bad, but the worse is the tiredness it does tend to have me on my knees at times but other days I am fine. There are quite a few autoimmune diseases and quite often you get one and that often leads to others. My body doesn’t process iron and so now I am waiting to hear about a transfusion. But it’s not all gloom, exercise helps no end with the aches and pains and so I cycle everywhere, out in the fresh air doing an exercise that is not weight bearing and so doesn’t impact my joints and bones. As I said get blood tests done, it might well be something like lack of iron that makes you feel like you do. So good luck and need anymore help then message me. As they say in Asda here to help

Nanadott Tue 20-Sep-22 10:34:40

Thank you for sharing that with me and you sound very upbeat. I definitely agree with exercise helping with aches and pains I try to walk every day, I live about 1 mile out of town so I walk if I’m not having to carry too much back with me and I do that most days. It occurred to me that I can have aches and pains sitting in the car or I can have the same aches and pains if I walk so I just walk 😊.
My daughter also has 2 autoimmune conditions primary one is psoriasis which lead to psoriatic arthritis. It took about 3 years for the doctors to work it out and a lot of different treatments ( less expensive ones first) but now she has injections that cleared her skin within a few weeks and her joints are doing well too. These injections are very expensive but they have been a life saver.
I’ll be making an appointment as soon as I can get through to them 🤦‍♀️
Thank you again

Caleo Tue 20-Sep-22 10:58:46

Nanadott, my experience of HRT is like your own. It gave me frontal headaches that I called "my eye headaches". The patch HTR did as you say take the edge off the headaches , but on the whole I decided to give up HRT and try to become accustomed to feeling tired.
I'd consider starting HRT again even at my age of 91 except that I'd be afraid the headaches would start again and I have enough to cope with without eye headaches.

Esspee Thu 22-Sep-22 08:12:29

These days women are taking HRT for the long term protective benefits.

All those issues which can ruin your latter years such as osteoporosis, osteoarthritis, vaginal atrophy, incontinence, loss of libido, Alzheimer’s etc. are all related to low oestrogen levels.

Tablets are the worst form of oestrogen to take as you need a high dose to survive the first pass through the liver. The most common methods these days are patches and gels.. I personally prefer implants as I only have to think about it twice a year instead of daily with gel or twice a week with patches.

You need to be prepared to experiment to find which method doesn’t give you headaches. I expect it will be the progesterone which is the issue. Ask your doctor to refer you to a menopause clinic as they will be experienced at dealing with your headache problem.

Best wishes.

growstuff Thu 22-Sep-22 08:22:07

Just be aware that breast cancer is associated with high oestrogen levels, including from HRT.

Caleo Thu 22-Sep-22 11:45:09

Esspee, I wonder why my doctor has not referred me to a menopause clinic for my osteoporosis and other problems.

When I used HRT I was sure it was the progesterone that was causing my headaches and was told it was unhealthy , for some reason which forget, to omit the progesterone.

Esspee Thu 22-Sep-22 18:47:45

Caleo. If you have osteoporosis you should be receiving treatment.

The latest is Romosozumab which involves 12 monthly injections, more usually medications such Alendronate which is a weekly pill, or Risedronate which is a weekly or monthly pill is given in this country. The minimum treatment I would expect you to be on would be calcium and vitamin D.

I cannot imagine a menopause clinic would be appropriate at the wonderful age of 91. HRT is ideal around the menopause onwards but I haven’t heard of anyone being put on HRT after 65 or so.

growstuff. G.Ps generally won’t prescribe HRT for anyone with a family history of breast cancer. The statistics for transdermal oestrogen show a very different risk/benefit profile compared to the older fashioned pills which had to be high dosage to survive the first pass through the liver. In my opinion nobody should be taking HRT orally.

Caleo Thu 22-Sep-22 18:57:02

Thanks for your reply Esspee. I take alendronic acid once a week and have done so for years. I imagine that menopause clinics are so recent that I would be deemed far too old to benefit. I am not quite sure why, but there must be an unbiased reason.

icanhandthemback Thu 22-Sep-22 19:11:31

I take oestrogen tablets and I can only take a certain one. The other gives me constant migraines. I found out completely by accident because I had been taking Estradiol with no problem. A change in tablet went largely unnoticed by me but after several months of blinding headaches and 6 months on an epilepsy drug with no change, they stopped as quickly as they started. I was fine for 2 months and then they started back up. It was then I noticed the different pills. I immediately asked for Estradiol again and, hey presto, the migraines stopped. When Estradiol became difficult to get hold of, they started me on Elleste Solo with no ill effects. The pharmacist tells me that they are all the same but my body doesn't think so!

Esspee Fri 23-Sep-22 14:44:13

icanhandthemback Like you I have found that different generic prescribed medicines had very different effects on me. I had to have a note attached to my prescription stating that substitutes must not be issued.
With HRT during covid I was not able to have my normal oestrogen implant so was prescribed oestrogel. It worked well. The prescription was repeated and within a month I reverted to being fully menopausal. When I realised what was happening I investigated and found I had been using oestrodose, made by the same company in identical pump packages but oh so different. Within three weeks of getting oestrogel again I was back to myself again.
My consultant said it may have been a fake batch sold to the pharmacies as many women reported the same issue. Frightening!

Esspee Fri 23-Sep-22 14:54:38

icanhandthemback If you change to trans dermal oestradiol it greatly reduces your chances of harming your liver. Any tablets have to be high dosage to survive the first pass through the liver. Patches and gel etc. avoid that problem which is why pills are very much a thing of the past when it comes to HRT. I don't know if you are aware of this.

growstuff Fri 23-Sep-22 15:00:21

Esspee I know. I am currently being treated for breast cancer and I have a family history. I'm also taking part in a genetic trial and have read all the literature I've been given. I have lobular cancer, which is strongly correlated with metastatic gastric cancer, associated with a CDH1 gene mutation. Mine is probably hereditary, but a correlation has also been identified with breast cancer and progestogen. I've never taken HRT because I wasn't prepared to take a risk on top of existing risk factors

growstuff Fri 23-Sep-22 15:03:51

I'm now taking Letrozole, which decreases the amount of oestrogen produced by the body, so I guess taking any sort of oestrogen would be useless anyway.

Esspee Fri 23-Sep-22 15:07:28

Yes indeed growstuff no doctor would prescribe oestrogen to anyone with a family history of breast cancer.
I am so sorry you are having to deal with that. Very best wishes.

growstuff Fri 23-Sep-22 15:11:06

They shouldn't prescribe progestogen either, if there's a history of breast cancer because that's what appears to be correlated.